Introduction: Hydrofluoric acid (HF) is a weak inorganic acid used for etching and as rust remover. Systemic toxicity is manifested as ventricular dysrhythmias. The mechanisms for these dysrhythmias are not well elucidated.
Case report: An 82-year-old woman ingested 8 ounces of 7% HF. Shortly after emergency department (ED) arrival, she became pulseless, developing recurrent ventricular dysrhythmias. She was defibrillated 17 times and received several doses of calcium, magnesium, and lidocaine. After three hours, she returned to sustained NSR. She was discharged home after four days.
Discussion: The electrocardiographic findings in this patient demonstrate hypocalcemia, which has been implicated as the culprit in HF-induced arrhythmias. However, despite correction of the hypocalcemia, the ventricular arrhythmias persisted. The proposed mechanisms of systemic HF toxicity and the relevant literature are discussed.
Conclusion: Ventricular dysrhythmias due to HF toxicity seem to be independent of either hypocalcemia or hyperkalemia. Systemic toxicity after ingestions may be delayed and precipitous.